West Virginia, 2005

Flash Flood in West Virginia, August 19, 2005

August 19, 2005 · NWS RLX · 1 event in 1 county or zone

Repetitive thunderstorms dropped southeast along a warm frontal boundary. The rain moved along the Kentucky border with West Virginia, beginning around 0400E.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$225,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Repetitive thunderstorms dropped southeast along a warm frontal boundary. The rain moved along the Kentucky border with West Virginia, beginning around 0400E. Buffalo Creek and Dans Branch were hit the hardest. Rain estimates of 3 to 3.5 inches fell in 3 to 4 hours. The area was damp from rainfall the previous day. Nearby, Williamson measured 3.75 inches of rain at dawn on the 19th. Much of that rain was from the previous day. The 24 hour amount ending on the 20th was 2.23 inches. Water rose mostly into yards and garages with debris left on fences. Two homes had major damage. Two other houses sustained minor damage. One Chattaroy woman was slightly injured when she lost her footing, slipped into the stream, and went through a culvert. Small private bridges were also damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 19, 5:48 AM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 19, 5:48 AM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
648 AM EDT FRI AUG 19 2005

.SHORT TERM (REST OF TODAY)...

INCREASED POPS FOR THE MORNING ACROSS SOUTHERN SECTIONS AS
WEAKENING BUT STILL POTENT MCS LEFTOVERS HEAD TOWARDS AREA. STILL
EXPECT A DECREASE IN COVERAGE/INTENSITY BY 15Z BUT WILL BE
WATCHING FOR WATER PROBLEMS OVER THE NEXT FEW HOURS.

&&

.AVIATION...

INCLUDED MVFR PRECIP MENTION THIS MORNING AT HTS/CRW/BKW. ONLY
CONFIDENT AT HTS OF ANY SUSTAINED THUNDER...THINK CB MENTION AT
BKW/CRW SHOULD HANDLE SPOTTY THUNDER THERE. COVERAGE OF
PRECIPITATION SHOULD DECREASE BY 15Z...LEAVING MOSTLY VFR
CONDITIONS FOR THE AFTERNOON AS REMAINING FOG/LOW CLOUDS LIFT.
SPOTTIER STORMS THIS AFTERNOON MERITS ANOTHER CB MENTION IN
TAFS...WILL MONITOR TRENDS FOR HIGHER THREAT. THIS ACTIVITY SHOULD
DIE DOWN AFTER SUNSET...BUT WOULD NOT BE SHOCKED IF MCS ACTIVITY
KEEPS RAINFALL GOING WELL INTO THE NIGHT. IN ANY CASE...STRATUS
SHOULD BE FAVORED OVER FOG ONCE AGAIN AS WINDS ABOVE THE SURFACE
REMAIN FAIRLY STRONG.

&&

.PREVIOUS DISCUSSION...
(ISSUED 340 AM EDT FRI AUG 19 2005)

SHORT TERM (TODAY)...

BOUNDARY HANGING OUT ACROSS SOUTHERN WEST VIRGINIA THIS MORNING.
EARLIER CONVECTION HAS FIZZLED...BUT NOCTURNAL ACTIVITY CONTINUES TO
FIRE ALONG BOUNDARY INTO EASTERN KENTUCKY.  AS WEAK WAVES CONTINUE
TO TRAVEL ALONG BOUNDARY...BELIEVE SOUTHERN PORTIONS OF CWA WILL BE
UNDER THE GUN FOR A FEW HOURS THIS MORNING UNTIL CONVECTION REACHES
ITS USUAL MINIMUM AROUND 14Z.  WENT WITH HIGH CHANCE/LOW LIKELY POPS
EARLY...TAPERING TO LOW CHANCE/SLIGHT CHANCE BY LATE MORNING.

DEPENDING ON AMOUNT OF CLOUD COVER REMAINING THIS AFTERNOON...PLENTY
OF CAPE (2000-3000 J/KG) COULD BE REALIZED IF HEATING IS ABLE TO
OCCUR.  ABUNDANT MOISTURE (2+ INCH PWATS) AND LINGERING BOUNDARY
POINT TO HEAVY RAIN POTENTIAL THIS AFTERNOON ACROSS SOUTHERN
COUNTIES.  MORE DISCRETE STORMS ACROSS THE NORTH COULD PRODUCE
ISOLATED SEVERE WEATHER LATE THIS AFTERNOON AND EVENING. ALL IN
ALL...A DIFFICULT AND BUSY PERIOD TO FORECAST WITH MESOSCALE
INFLUENCES PLAYING A LARGE ROLE.

GIVEN CLOUD COVER...WET GROUND...AND EXPECTED RAINS...THINK MAV HAS
THE BETTER IDEA IN GENERAL ON AFTERNOON HIGHS.  ACTUALLY WENT A
DEGREE OR TWO BELOW TO THE SOUTH GIVEN THICKER CLOUDS...AND CLOSER
TO NUMBERS IN THE NORTH.

LONG TERM (TONIGHT THROUGH THURSDAY)...

PW(S) ABOVE 2 INCHES ACROSS SRN COUNTIES THIS EVENING.  NEED TO
WATCH FOR TRAINING OF CONVECTION...TRIGGERED BY LEFTOVER W/E
BOUNDARY...AND POSSIBLE FLASH FLOODING.  SOMEWHAT DRIER AIR TRIES TO
REACH INTO OUR EXTREME NRN COUNTIES OVERNIGHT..BEFORE RETREATING
BACK NE BY SATURDAY MORNING.

NAM THE FASTEST ON PUSHING DEEPER MOISTURE THRU...AHEAD OF THE FRONT
ITSELF.  00Z GFS SLOWER...WITH CANADIAN EVEN SLOWER.  NAM
LIKELY TOO FAST...BUT STILL WANTED TO INCREASE POP AFTER 18Z
SATURDAY FOR CONVECTION OUT AHEAD OF THE FRONT IN WESTERN COUNTIES.
FIGURING FRONT ITSELF NEAR CRW AROUND 12Z SUNDAY.  WILL HOLD ONTO
SOME LINGERING SHOWERS SUNDAY MORNING CKB-CRW ON S/E.

STILL FIGURING ON FRESHER AIR MOVING SE DURING SUNDAY AFTERNOON.

LOWERED MAX TEMP SLIGHTLY ON SATURDAY WITH WETTER GROUND.

PREVIOUS DISCUSSION...
(ISSUED 135 AM EDT FRI AUG 19 2005)

AVIATION...

PLENTY OF LOW LEVEL MOISTURE IN PLACE...BUT BROKEN CLOUD COVER AND
DECENT WINDS ABOVE THE BOUNDARY LAYER COMPLICATE THE FORECAST
OVERNIGHT. WENT WITH A MIX OF MVFR/IFR CONDITIONS AS I EXPECT
VARYING CONDITIONS GIVEN OCCASIONAL BREAKS IN CLOUDS AND SOME
MEASURE OF MIXING DUE TO WIND. CONCERNED ABOUT ACTIVITY DEVELOPING
ALONG BOUNDARY IN INDIANA...WONDER IF SOME OF IT COULD REACH AT
LEAST THE WESTERN TERMINALS BEFORE CONVECTIVE MINIMUM TIME AROUND
12Z. PUT A SHRA TEMPO WITH CB MENTION AT WESTERN SITES FOR NOW BUT
WILL MONITOR. WENT WITH ANOTHER CB MENTION DURING THE DAY WITH
PLENTY OF INSTABILITY PRESENT...BUT TIMING AT THIS POINT IS IFFY.
EXPECTING GENERALLY VFR/BORDERLINE MVFR IN HAZE DURING THE DAY
OUTSIDE OF STORMS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...CL
AVIATION...CL
Hazardous weather outlook, Aug 19, 4:07 AM EST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
507 AM EDT FRI AUG 19 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-200915-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON-VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-
WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
507 AM EDT FRI AUG 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST VIRGINIA...
SOUTHEAST OHIO...VIRGINIA...OH AND KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS SOUTHEAST OHIO...NORTHEAST KENTUCKY...AND NORTHERN
AND CENTRAL WEST VIRGINIA. THE PRIMARY THREAT WILL BE DAMAGING
WIND GUSTS.

WITH A LINGERING WARM FRONTAL BOUNDARY AND ABUNDANT
MOISTURE...THUNDERSTORMS ARE EXPECTED TO PRODUCE DOWNPOURS IN MANY
AREAS. LOCALIZED WATER PROBLEMS MAY RESULT IF THUNDERSTORMS TRAIN
OVER ANY ONE PARTICULAR LOCATION. THE GREATEST THREAT FOR THESE
PROBLEMS LIES ACROSS SOUTHERN WEST VIRGINIA...BUT ANY LOCATION
COULD SEE EXCESSIVE RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS ALSO EXISTS FOR SATURDAY
ACROSS SOUTHEAST OHIO...NORTHEAST KENTUCKY...AND WESTERN WEST
VIRGINIA...AGAIN WITH THE MAIN THREAT BEING WIND GUSTS.

ISOLATED WATER PROBLEMS WILL CONTINUE TO BE A POSSIBILITY THROUGH
SATURDAY NIGHT...UNTIL A COLD FRONT SWEEPS THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

The radar

The Charleston,WV radar (KRLX), 84 km away, was scanning. The volume nearest the first event began at 12:17 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Mingo

When
August 19, 7:20 AM EST to 9:00 AM EST
Where
Mingo County, Borderland
Injuries
1 direct, 0 indirect
Property damage
$225,000
Reported by
NEWSPAPER
Coordinates
37.717, -82.317

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2005Every state in 2005This day in weather historyWarnings in West Virginia, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470973.